MAUDE Adverse Event Report: MISONIX INC BONESCALPEL 10MM BLUNT; ULTRASONIC SURGICAL SYSTEM BLADE

MISONIX INC BONESCALPEL 10MM BLUNT; ULTRASONIC SURGICAL SYSTEM BLADE
Model Number MXB-10
Medical Device Problem Code Human-Device Interface Problem (2949)
Health Effect - Clinical Code No Information (3190)
Date of Event 01/01/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Misonix received medwatch reference uf/importer report#(b)(4).On (b)(6) 2018 for a malfunction of mxb-10, lot# 1105009, reporting "while it was being used during surgery a piece of the bone scalpel blade was noted to break off.Wound was searched, all fragments present.X-ray taken, read as negative for retained pieces of the bone scalpel.No harm to patient." during (b)(6) 2018.Facility/user identification was disclosed as (b)(6).Reporter indicated as a health professional.No patient information was provided.The user facility stated that there was no patient harm.Therefore, this event is not an adverse event.It is a malfunction.No relevant history was reported.The use of other products was not reported.The device settings during the procedure were not reported.Therefore, we are not able to determine if the device use was consistent with the bonescalpel indications or instructions for use.No report of the specific user was provided.Therefore, we are unable to verify that in service training was provided prior to use.The blade subject of this event was not returned for evaluation.Dhr review: an investigation was performed based on reported device part# and lot#.It is noted that mxb-10 is a sterile kit containing multiple component parts.The tip contained in the mxb-10 sterile kit is e4003abc10 blade - 10mm.Review of incoming inspection records for (b)(6) 2017 through (b)(6) 2018 for the mxb-10 indicate that the lot#1105009 met acceptance criteria.Further review of the incoming inspection records for the component blade e4003abc10 indicates that the lot met acceptance criteria.Misonix has sold 6,247, mxb-10 from (b)(6) 2017 to (b)(6) 2018.Trend analysis: including this reported item, four (4) bonescalpel, 10mm, blunt, mxb 10 were returned to misonix from (b)(6) 2017 to (b)(6) 2018 where the service/engineering evaluation found a broken or damaged blade problem.Review of the specifics surrounding the details does not involve any other reports of malfunction.The investigation of the four (4) reports of broken blades did not result in a conclusion that the root cause was related to a design or manufacturing issue.The for (4) reports are all different lot numbers.The return rate for this problem during the time period indicated above is 0.06%.Based on our risk management system, this rate of occurrence is remote (<1%) and well below the original estimated risk probability number and risk/benefit ratio in the original design risk assessment.Engineering evaluation: no material was returned.An engineering evaluation could not be performed.The predominant failure mode for ultrasonic bonescalpel, 10mm, blunt, blades that break during use is a partial or complete fracture.They typically do not shatter or create multiple un-retrievable fragments that would be difficult to locate or remove.The medwatch reported that the bonescalpel, 10mm, blunt, blade tip broke off during use.Because the surgical procedure is performed under surgeon's direct visualization and enhanced by loupe fitted eyeglasses or a microscope, the instrument failure can be promptly identified.Furthermore, the system is designed to emit "mechanical limit" alarms when the tips fracture, further communicating to the user that something abnormal has occurred.When the tip factures, triggering the "mechanical limit" alarm, the device stops energizing the handpiece to which the tip is attached.The broken pieces can be easily visually identified, in some cases aided by the use of enhanced visualization by routine loupe fitted eyeglasses or microscopes and removed from the surgical field.Surgical suites typically have access to x ray equipment and would be able to quickly identify and locate any fragments not found by direct or enhanced visualization by using such equipment.The fractured piece can therefore be found and extracted quickly and easily without significant delay in the surgical procedure.The tips are shipped as sterile components in multiple packages; therefore the tip can be replaced with a new one without significant delay in the surgical procedure.In the event that the bonescalpel couldn't be used to complete the procedure surgical suites have access to alternative technologies that can be used to complete the surgical procedure without significant delay in treatment.The product ifu (bcm-um, revision r) contains the following warning(s): caution 7.7: the system check should always be done in advance of preparing patient for surgery to minimize risk to patient in case of system malfunction.Warning 1.2: the bonescalpel system is intended to be used in various types of invasive, surgical procedures.There may be indirect danger to the patient should the device fail during the procedure.It is recommended that the facility follows its back-up equipment protocols.Warning 4.4 breakage of ultrasonic tips will result in sharp edges that can be harmful to soft tissue even without activation of ultrasound.Tips can bend or deform before they actually break.Tips showing signs of deformation or cracking should be replaced immediately since tip breakage is otherwise imminent.Do not bend or twist the ultrasonic tips since it reduces the structural integrity and can result in tip breakage during use.Dispose of deformed or broken tips immediately in a sharps container.Warning 4.3 ultrasonic tips can break under excessive use in extreme conditions, e.G.When cutting for extended duration in tight cavities with limited lateral motion.The tip could break into two or more fragments with the main fragment remaining attached to the handpiece.All fragments must be retrieved immediately from the surgical site.The fragments should be checked to ensure that no further pieces are missing.It is possible that a fragment is propelled outside of the surgical cavity.Diagnostic imaging, such as x-ray, must be used if a fragment cannot be found to confirm that the broken piece is outside of the surgical cavity.In addition, during surgery, other metal medical devices are used.Contact of the ultrasonic tip with other metal devices during surgery can damage the ultrasonic tip and cause fracture.The product ifu contains the following note: note 4.3 contact of the ultrasonic tip or exposed extension with metal, surgical instruments or other objects during ultrasound use must be avoided.Such contact can damage the ultrasonic components very easily and may result in compromised performance, including failure.Discard any extensions or tips that show signs of damages like gouges, nicks or fractures.External aspiration may be used but it is recommended that a plastic suction tip should be used when in proximity of the probe tip.Conclusion: based on the information provided, there does not appear to be a malfunction of the device that caused or contributed to the adverse event.There is no definitive root cause.A potential root cause is that the device was used in a manner inconsistent with manufacturer recommendations based on historical data where, when the device was returned, there was evidence that excessive force was applied on the device during surgery or the device was in contact with other metallic devices such as retractors, hemostats, etc.Routinely used during surgery.
 
Event or Problem Description
Customer stated problem in reported medwatch, "while it was being used during surgery a piece of the bone scalpel blade was noted to break off.Wound was searched, all fragments present.X-ray taken, read as negative for retained pieces of the bone scalpel.No harm to patient.".

Brand Name
BONESCALPEL 10MM BLUNT
Common Device Name
ULTRASONIC SURGICAL SYSTEM BLADE
Manufacturer (Section D)
MISONIX INC
1938 new highway
farmingdale NY 11735
MDR Report Key7306466
Report Number2435119-2018-00004
Device Sequence Number16410755
Product Code LFL
UDI-Device Identifier00841626101104
UDI-Public00841626101104
Combination Product (Y/N)N
Initial Reporter StateRI
Initial Reporter CountryUS
PMA/510(K) Number
K070313
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Risk Manager
Remedial Action Replace
Type of Report Initial
Report Date (Section B) 03/01/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date06/01/2020
Device Model NumberMXB-10
Device Lot Number1105009
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/01/2018
Initial Report FDA Received Date03/01/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age63 YR